Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Test results showed serum k of 6 and was suggested to avoid all potassium rich foods and supplements. Advise

User rating for this question
Excellent
Answered by

Nephrologist
Practicing since : 2003
Answered : 495 Questions
Question
I has been getting palpitations and got blood drawn on thursday. I remember being asked to clench my fists as the nurse was finding it hard to get blood. On friday (24 hours later) I got a call from my doctor telling me my labs showed a serum k of 6 and that I was to avoid all potassium rich foods and supplements. I immefiately took myself to the ER where they retested the result was 3.5. My previous result 3 weeks prior was 3.9. Now my question is, without the opportunity to alter my diet, since the tests were 24 hours apart, could serum k have fallen from. 6 to 3.5 in 24 hours? I know that there is a risk that due to fist clenching the first result was an error but is there a chance that it was accurate and fell natirally to 3.5 the next day? I am concerned becsuse i take a potassium sparing diuretic and i worry it is causing issues with my seum potassium levels. Thanks for your snswer.
Posted Thu, 19 Dec 2013 in Kidney Conditions
 
 
Answered by Dr. Aditya Bhabhe 3 hours later
Brief Answer: See detailed answer Detailed Answer: Hi there Thank you for sending in your query. Pseudo hyperkalemia or a falsely elevated blood potassium levels are common. They are most often due to repeated clenching of fists (as in your case), the use of tourniquet or using a very thin needle for withdrawing blood. So it is possible that the first reading (of 6) was due to this. The fact that the level normalized on its own, supports our assumption. Having said that, patients on potassium sparing diuretics are at a risk of developing true hyperkalemia, especially when they are eating a very high potassium diet or if they have kidney problems. So what should you do if you have recurrence of palpitations? Well, we should check your potassium levels AND get an ECG at the same time. If the potassium levels are truly elevated, the ECG often shows characteristic patterns. In Pseudo hyperkalemia, the ECG would be normal. Plus an ECG will tell us if you have any other cause of palpitations. Hope this was helpful Feel free to contact me if you have any other questions Regards Dr. Bhabhe
Above answer was peer-reviewed by
 
Follow-up: Test results showed serum k of 6 and was suggested to avoid all potassium rich foods and supplements. Advise 8 minutes later
Thank you. I had a normal EKG and kidney function also normal. I also remembered she used a tiny needle. Just want to be sure that potassium can not go up to 6 and down to 3.5 in 24 hours with no change on diet. Could you please verify this. In short I want to be 100% sure the 6 was an error. Also would the result show that my fists were clenched such as with hemolysis which is evident in the findings? Thanks
 
 
Answered by Dr. Aditya Bhabhe 50 minutes later
Brief Answer: See detailed answer Detailed Answer: Hi again Yes. The overall picture suggests that the elevated potassium level was due to pseudo hyperkalemia due to the blood collection technique. The levels would not be bang normal within 24 hours without therapy or a change in the diet or medications. I did not understand the second part of your question completely (Also would the result show that my fists were clenched such as with hemolysis which is evident in the findings?) If you mean, can we interpret looking at just the value of potassium and say if its due to hemolysis or not? Well, the answer is No. We have to go over the history carefully as we did in your case before we make any conclusions. Hope this helps Dr Bhabhe
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor